Nov 14, 2012
Hi Dr. Henry. I am a 51 YO white male, 5'7", about 153 lbs. My current cocktail consists of Isentress, Viread and Viracept. VL-Undetectable, CD4's- 567. I am concerned about my body's reaction to exercise. Every time I exercise, my weight increases from 1/4 to 3/4 of a pound over night. Ironically, I actually have to STOP exercising to lose weight. It's not muscle, no one gains 1/4-3/4 lb of muscle overnight. Additionally, when I exercise, I crave sugar. I swear I could eat a whole box of chocolate covered donuts after exercising. When I stop exercising, the food and sugar cravings stop. My general labs are normal, no signs of diabetes, etc. Testosterone is actually a little higher for someone my age @ 645, but my sex drive is non existent (no daily sexual arousal= less calories burned per day=weight gain). Slightly elevated cholesterol @ 207 total. It is impossible for me to get below 150 lbs without starving myself. I know I am WNL of the BMI, but I have a small frame and really wish to be at the mid weight of 140. My assumption is that the mitochondrial damage from the Viread (NRTI) and the lipodystrophy from the Viracept (PI) are both causing this bizarre exercise problem. I am also concerned that my sugar cravings will lead to diabetes. Would love to try the new drug formulations but, I have a drug resistance to emtricitabine....all of the new, one a day formations will not work. Am I correct in assuming that this problem is caused by mitochondrial damage? Can anything be done? Thank you for your input.
| Response from Dr. Henry
I have no experience with your particular regimen nor have I seen published data describing metabolic features of that regimen. On paper it wouldnt jump out as one that is particularly hard on mitochdondria (tenofovir usually looks fairly good when assessing mitochondrial impact). Metabolic/weight problems are very complex even in general population with a host of newly discovered hormones and interactions nwith gut bacterial flora possibly playing major roles besides the simple calories + exericse= weight changes approach. Only by a process of elimination/careful drug switching could one determine if your current HIV regimen is the main factor (ie switch off the tenofovir and/or then Viracept) to alternative meds that could include a boosted protease inhibitor, etravirine, maraviroc and othesr. If any reader has experience with this regimen please post comments. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can HIV Be Transmitted Through Foreplay?
- Can HIV Be Transmitted Through Having Sex During Period?
- Can I Get AIDS From Touching Used Condom?
- Can You Catch AIDS From Blood Splash?
- Can You Contract HIV From Eating Food Made By Someone With HIV?
- Chances Of Catching HIV From Receiving Oral Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.